Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Miami, FL

January 15, 2009Collier County, Florida

NWS Miami, FL issued this red flag warning at Jan 15, 2009, 6:09 AM EST for Collier County, Florida. It took effect at Jan 15, 2009, 11:00 AM EST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 6:09 AM EST (11:09 UTC)
In effect from
Jan 15, 2009, 11:00 AM EST
Expired
Jan 15, 2009, 1:15 PM EST
In force
2 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 11.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 151109
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
609 AM EST THU JAN 15 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING FOR GLADES, HENDRY, AND COLLIER COUNTIES FOR 4 OR
MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY BELOW 35 PERCENT...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON FOR GLADES, HENDRY, AND COLLIER COUNTIES FOR
EXPECTATIONS OF 4 OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY
BELOW 35 PERCENT...

FLZ063-066-069-070-152300-
/O.UPG.KMFL.FW.A.0003.090115T1600Z-090115T2200Z/
/O.NEW.KMFL.FW.W.0004.090115T1600Z-090115T2300Z/
/O.NEW.KMFL.FW.A.0004.090116T1600Z-090116T2300Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
609 AM EST THU JAN 15 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING... 
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING. THIS RED FLAG WARNING REPLACES THE PREVIOUSLY ISSUED
FIRE WEATHER WATCH FOR TODAY. AN ADDITIONAL FIRE WEATHER WATCH HAS
BEEN ISSUED...AND IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON.

A VERY DRY AIRMASS WILL CONTINUE TO PRESS SOUTHWARD IN THE WAKE OF
THE COLD FRONTAL PASSAGE ON TUESDAY EVENING. AS TEMPERATURES
WARM INTO THE UPPER 60S AND LOWER 70S THIS AFTERNOON...EXPECT
RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT FOR FOUR OR MORE
CONSECUTIVE HOURS ACROSS THE WARNING AREA. THE FIRE WEATHER WATCH
THAT HAS BEEN ISSUED FOR FRIDAY IS IN EFFECT FOR REASONING SIMILAR
TO THAT MENTIONED ABOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

DD/GS
1 follow-up statement
000 
WWUS82 KMFL 151815
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
115 PM EST THU JAN 15 2009

...RED FLAG WARNING IS CANCELLED FOR GLADES...HENDRY...AND
COLLIER COUNTIES...

...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR GLADES... HENDRY...AND COLLIER COUNTIES FOR
EXPECTATIONS OF 4 OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY
BELOW 35 PERCENT...

FLZ063-066-069-070-161000-
/O.CAN.KMFL.FW.W.0004.000000T0000Z-090115T2300Z/
/O.CON.KMFL.FW.A.0004.090116T1600Z-090116T2300Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
115 PM EST THU JAN 15 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE FRIDAY MORNING
THROUGH FRIDAY AFTERNOON...
...RED FLAG WARNING IS CANCELLED FOR GLADES...HENDRY...AND
COLLIER COUNTIES...

CLOUD COVER THIS AFTERNOON HAS INHIBITED THE WARMING THEREFORE
KEEPING THE RELATIVE HUMIDITIES ABOVE CRITICAL VALUES. THERE IS
LOW CONFIDENCE NOW THAT WE MAY SEE ONE OR TWO HOURS NEAR 35
PERCENT LATER THIS AFTERNOON FROM NORTHERN COLLIER TO NORTHERN 
GLADES COUNTIES.

A VERY DRY AIRMASS WILL CONTINUE TO PRESS SOUTHWARD IN THE WAKE
OF THE COLD FRONTAL PASSAGE ON TUESDAY EVENING. AS TEMPERATURES
WARM INTO THE UPPER 60S AND LOWER 70S FRIDAY AFTERNOON AND DEW
POINTS FALL INTO THE 30S...EXPECT A POSSIBILITY THAT RELATIVE
HUMIDITY VALUES WILL TO FALL BELOW 35 PERCENT FOR FOUR OR MORE
CONSECUTIVE HOURS ACROSS THE WARNING AREA...THEREFORE THE FIRE
WEATHER WATCH THAT WAS ISSUED FOR FRIDAY REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Jan 15, 3:40 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jan 15, 3:40 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
340 AM EST THU JAN 15 2009

.DISCUSSION...

...COLDER AIRMASS CONTINUES TO SETTLE ACROSS SOUTH FL THIS
WEEKEND...
...EXTREMELY HAZARDOUS MARINE CONDITIONS EXPECTED THURSDAY INTO THE
WEEKEND...

STATUS QUO THROUGH EARLY NEXT WEEK REGARDING THE EVOLUTION OF THE
FORECAST FOR THE REGION. THE BIG PICTURE SHOWS THE EASTERN CONUS
UPPER TROUGH CONTINUING TO DIG AS STRONG SHORTWAVES MOVE SE OUT OF
CANADA INTO ITS BASE. SEVERAL LARGE AND SPRAWLING COLD SFC HIGHS
WILL BUILD ACROSS THE SE CONUS AND NOSE DOWN THE FL PENINSULA
KEEPING TEMPS BELOW NORMAL THROUGH THE PERIOD.

FOR TODAY AND TONIGHT...DESPITE TEMPS/DEWPOINTS RUNNING A LITTLE
ABOVE THE GOING FORECAST...IF SKIES CLEAR THE REMAINDER OF THE
NIGHT AND TEMPS DROP A FEW DEGREES THERE COULD BE SOME FROST IN
GLADES/HENDRY COUNTIES ESPECIALLY IN SHELTERED AREAS. WILL KEEP
THE FROST ADVISORY UP AS A RESULT BUT WIDESPREAD FROST SEEMS
UNLIKELY AT THIS POINT. BIG IMPLICATIONS TO THE TEMPERATURE FCST
IN THE FORM OF THICK UPSTREAM CIRRUS BUILDING OVER THE SOUTHERN
GULF OF MEXICO. THIS CIRRUS HAS BEEN VERY WELL FCST BY MODELS THE
PAST FEW DAYS TO MOVE ACROSS OUR AREA...AND WITH THE APPEARANCE OF
IR SAT IMGS AND THE CONSISTENT MODEL FCST CIRRUS COULD VERY WELL
BE NEARLY OVERCAST THIS AFTERNOON/TONIGHT AND THIS WILL IMPACT
TEMPS. HIGH TEMPS WILL LIKELY BE KEPT IN CHECK TODAY AND THIS
COULD HAVE IMPLICATIONS FOR THE FIRE WX FCST...SEE THE FIRE WX
SECTION BELOW FOR MORE DETAILS. HIGHS WILL STRUGGLE TO THE MID 60S
NW TO MAYBE AROUND 70 SE COAST. SAME CIRRUS WILL HELP KEEP TEMPS
UP SOME TONIGHT AND MOST PLACES MAY ACTUALLY BE A DEGREE OR TWO
WARMER THAN LAST NIGHT. MAV MOS HAS CLOSED THE GAP ON THE MET
SIGNIFICANTLY...AND GIVEN OVERNIGHT TRENDS WITH CIRRUS OVER THE SE
MAY EVEN KEEP TEMPS AROUND OR JUST ABOVE 60 ALONG THE SE
COAST...AND COULD HOLD TEMPS CLOSER TO 40 ACROSS GLADES/HENDRY
COUNTIES...AND THIS WOULD INHIBIT FROST FORMATION. WIND CHILLS
WILL BE BORDERLINE FOR ADVISORY CRITERIA ACROSS GLADES/HENDRY DUE
TO COMBINATION OF SLIGHT UPTICK IN LOW TEMPS COUPLED WITH THE FACT
THAT AT LEAST SOME DECOUPLING OF WINDS COULD OCCUR FOR PART OF THE
NIGHT BEFORE WINDS MAYBE INCREASE SLIGHTLY TOWARDS MORNING. WIND
CHILLS WILL NOT BE MUCH OF A CONCERN IN THE EASTERN METRO AREAS
WITH LOW TEMPS HOVERING CLOSE TO 60.

CIRRUS LINGERS INTO FRIDAY BEFORE CLEARING DURING THE AFTERNOON AS
STRONGEST COLD PUSH MOVES ACROSS THE REGION...AND IT WILL BE A
BREEZY DAY AND FEEL CHILLY WITH TEMPS ONLY IN THE 60S. MODEL
GUIDANCE HAS BEEN TRENDING SLIGHTLY WARMER WITH LOW TEMPS FRIDAY
NIGHT. LAST NIGHTS GFS ENSEMBLE MOS AVERAGE LOW TEMP AT PGD FOR SAT
MORNING WAS 12 DEGREES WARMER THAN THE OPERATIONAL MEX MOS...AND THE
TREND OVER THE PAST WEEK SHOWS THE OPERATIONAL MEX HAS BEEN AT LEAST
4 DEGREES COOLER THAN THE ENSEMBLE AVERAGE EACH NIGHT. WITH THIS IN
MIND IT WOULD BE VERY HARD FOR ME TO DROP TEMPS TO FREEZING IN
GLADES/HENDRY COUNTIES AT THIS POINT...AND WILL WAIT FOR SUCCESSIVE
MODEL RUNS. HOWEVER IT WILL BE CLEAR WITH WINDS DECOUPLING SOME. IF
NOT A FREEZE THEN FROST COULD POTENTIALLY BE A CONCERN THERE ONCE
AGAIN...AND WILL BE BORDERLINE FOR WIND CHILL ADVISORY BASED ON WIND
SPEEDS...BUT WIND CHILLS CLOSE TO 30 MAY BE POSSIBLE DEPENDING ON
HOW COLD IT GETS. LOWS WILL LIKELY BE A FEW DEGREES COOLER ELSEWHERE
ACROSS THE CWA WITH MID 40S AT NAPLES...AND PERHAPS LOWER 50S ACROSS
THE EASTERN METRO AREAS. WIND CHILLS CLOSE TO 40 DEGREES ARE
POSSIBLE IN THE NAPLES AREA THE NEXT FEW NIGHTS.

COOL CONDITIONS PERSIST SATURDAY AND SUNDAY AS SFC HIGH SETTLES
SOUTH OVER NORTH FL. THIS WILL LIKELY LEAD TO NIGHT TIME LAND BREEZE
FORMATION WITH CALM WINDS ACROSS THE INTERIOR AND MOSTLY CLEAR
SKIES...SO NIGHTS WILL CONTINUE TO BE CHILLY WITH NW INTERIOR AREAS
LIKELY IN THE UPPER 30S ONCE AGAIN SUNDAY MORNING...AND DAYTIME
HIGHS CONTINUING AS COOL AS THE PREVIOUS FEW DAYS.

MORE ENERGY DIGS INTO THE UPPER TROUGH MONDAY AND THIS SENDS ANOTHER
REINFORCING COLD FRONT ACROSS SOUTH FL MONDAY EVENING. THIS WILL
HELP KEEP TEMPS BELOW NORMAL INTO EARLY NEXT WEEK WITH LOWS AT LEAST
IN THE LOWER 40S NW INTERIOR TO THE 50S ACROSS THE SE COAST.

&&

.MARINE...
WINDS STILL ON TRACK TO INCREASE OVERNIGHT TONIGHT BUT GUIDANCE
INDICATES SCA CRITERIA WILL NOW HOLD OFF UNTIL VERY LATE
TONIGHT...SO WILL NOT ISSUE SCA JUST YET GIVEN SLOWING/WEAKENING
WIND TREND...BUT WILL HEADLINE SCA LIKELY REQUIRED. NRLY WINDS
AROUND 20KTS CONTINUE FRIDAY INTO EARLY SATURDAY MORNING BEFORE
DECREASING SOME AND THIS WILL RAMP SEAS UP TO 8 TO 10 FT IN THE GULF
STREAM. WINDS REALLY WEAKEN SUNDAY INTO MONDAY WITH GRADUALLY
SUBSIDING SEAS...AND A WIND SHIFT TO THE WEST SUNDAY NIGHT/MONDAY
AHEAD OF NEXT FRONT.

&&

.FIRE WEATHER...
THICK CIRRUS WILL LIMIT HEATING TODAY BUT WITH SOME MIXING DRY AIR
SHOULD STILL COME DOWN TO THE SFC ALLOWING RHS TO DROP BELOW 35
PERCENT GLADES/HENDRY/COLLIER TODAY AND WILL ISSUE RFW. SIMILAR
CONDITIONS TO PERSIST FRIDAY AND WILL ISSUE A WATCH FOR THE SAME
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  69  58  68  52 / 0 10 10 10
FORT LAUDERDALE  71  61  71  55 / 0 10 10 10
MIAMI            70  60  70  54 / 0 10 10 10
NAPLES           67  48  67  44 / 0 0 0 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
     EVENING FOR FLZ063-FLZ066-FLZ069-FLZ070.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR FLZ063-FLZ066-FLZ069-FLZ070.

     FROST ADVISORY UNTIL 8 AM EST THIS MORNING FOR FLZ063.

AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WX...STRASSBERG
AVIATION...70/DD
Hazardous weather outlook, Jan 15, 6:01 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
601 AM EST THU JAN 15 2009

FLZ063-066>075-168-172>174-160215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
601 AM EST THU JAN 15 2009

...FROST ADVISORY IN EFFECT GLADES COUNTY THROUGH 8 AM EST...
...COLD WIND CHILLS TONIGHT NORTHWEST INTERIOR...
...SLIGHT RISK OF RIP CURRENTS ATLANTIC COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: NORTH TO NORTHEAST WINDS IN EXCESS OF 15 MPH WILL
DEVELOP ALONG THE ATLANTIC COAST OF SOUTH FLORIDA THIS
AFTERNOON, RESULTING IN A SLIGHT RISK OF RIP CURRENTS AT THE
BEACHES OF MIAMI-DADE, BROWARD, AND PALM BEACH COUNTIES.

TEMPERATURES: MINIMUM TEMPERATURES WILL FALL INTO THE UPPER 30S
AND LOWER 40S ACROSS GLADES, HENDRY, AND NORTHERN INLAND COLLIER
COUNTIES TONIGHT. THIS, WHEN COMBINED WITH A NORTH WIND AROUND 5
MPH, WILL RESULT IN APPARENT TEMPERATURES FALLING INTO THE 30 TO
40 DEGREE RANGE. WIND CHILL READINGS IN THE 40 TO 45 DEGREE RANGE
ARE EXPECTED ACROSS ALL OTHER LOCATIONS, WITH THE EXCEPTION OF THE
EASTERN COASTAL AND METROPOLITAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHERLY WINDS WILL INCREASE TO 20 KNOTS OR HIGHER OVER ALL OF
THE LOCAL WATERS ON FRIDAY MORNING, AND PERSIST AT THIS LEVEL
THROUGH SATURDAY. THIS WILL LEAD TO A CONTINUATION OF HAZARDOUS
MARINE CONDITIONS THROUGH AT LEAST THE SECOND HALF OF THE UPCOMING
WEEKEND, AS WELL AS A SLIGHT RISK OF RIP CURRENTS ALONG THE
ATLANTIC COAST.

WIND CHILL VALUES WILL REMAIN LOW THROUGH THE FORECAST PERIOD,
WITH READINGS OF 30 TO 40 DEGREES COMMON ACROSS THE NORTHWEST
INTERIOR, AND 40 TO 45 DEGREES ELSEWHERE WITH THE EXCEPTION OF THE
IMMEDIATE SOUTHEAST COAST. THE COLDEST MORNING WILL LIKELY BE
SATURDAY, WHEN WIND CHILLS IN THE MID TO UPPER 20S WILL BE
POSSIBLE ACROSS GLADES, HENDRY, AND NORTHERN INLAND COLLIER
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:03 PM ESTFrost AdvisoryMFLGlades11 hr
Jan 15, 6:09 AM ESTFire Weather WatchMFLCollier24 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.